Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


weight and cd4
Sep 25, 2005

I am a 350+ pounds woman and I've been undetectable for 2 years so far, and my cd4 has been under 50. Since I was diagnosed, my cd4 was 40 and after 2 years of worries and stress because it wont go up, it finally decided to go up to 76. (cd4) Wich is great for me. So my question is do you think it's my weight, my stress, or my fears about dying that is not letting my cd4 go up. Can you PLEASE answer me as soon as you can I am so afraid of this deciease that finally, I, myself decided to go on a diet on my own by counting carbs of course. I will write my menus down and show my dietician so she can tell me if I'm going in the right direction. What do you experts think about this issues? I also see a phsychiatrist for my anxiety,depression and panic attacks. I do take all my meds the correct way and never miss a dose. So can you please answer me back soon for some comfort and relief thank you for your time. nervewrecked

Response from Dr. Young

Dear Nerve,

Thanks for your post.

I can't tell you exactly why your CD4 cell count hasn't risen- though you raise an interesting point about your weight and the dose of your medications.

Fortunately, in most circumstances, the viral load is a highly sensitive way of checking to see if the drugs are sufficiently potent. Not knowing which medications you're taking makes it more difficult for me to be sure about whether the doses are appropriate or not. I've uses situations like yours, at times, to obtain drug level testing (therapeutic drug monitoring, TDM) to verify that the correct amount of drugs is reaching your blood stream. There is a new drug-drug interaction between tenofovir (Viread) and ddI (Videx) that has been associated with abnormal drug levels and insufficient CD4 cell rises, despite having undetectable viral loads; I suppose that other medications might also rarely cause this effect. I've switched medications in the few patients where I've seen this phenomena and had CD4 cell counts increase, suggesting (but not proving) a drug effect.

As for other factors, such as diet or psychiatric disorders-- I don't think that these are likely to be playing a large role in your less than robust CD4 response. That said, having axiety, depression and panic attacks will certainly impact your quality of life. As such, getting good psychiatric care will help.

It might also be worth knowing if your CD4 percentage has changed since you have started therapy. Sometimes we'll see an increase in percentage that is not always matched by an increase in the absolute CD4 cell count. If this is happening, I'll look for factors that are negatively impacting the bone marrow (drugs- including HIV medications, infections or tumors to name a few).

In short, for now, stay with the excellent adherence to your medications. Discuss your situation with your doctors and nutritionist. Fear not, I think that your long-term prognosis should be excellent.

Good luck and good health to you. BY



Previous
eight-year old girl
Next
first regimen - difference in lipid profiles?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement